Arrow-right Camera

The Spokesman-Review Newspaper The Spokesman-Review

Friday, October 18, 2019  Spokane, Washington  Est. May 19, 1883
Cloudy 47° Cloudy
A&E

People’s Pharmacy: Getting off clonazepam can be challenging

King Features Syndicate

Q. I have been taking clonazepam for several years. I would love to get off it.

My doctor says to stay on it and that it is safe. Another doctor I consulted said to get off it and that it is poison. My pharmacist said it is bad stuff: “I wouldn’t put it in my mouth.”

I never understood why I was supposed to take it. Maybe it was going to help lower my high blood pressure. Can you tell me how I could get off it?

A. Clonazepam (Klonopin) is approved for treating epileptic seizures and panic attacks. So far as we know, it is not used in treating high blood pressure.

This medication is a benzodiazepine like alprazolam (Xanax), diazepam (Valium) and lorazepam (Ativan). As a result, it can cause physical dependence and should never be stopped suddenly.

Since your doctor doesn’t seem interested in helping you discontinue this drug, you may need to look for one who will. Patients are advised to reduce the dose incrementally, possibly over several months, to minimize the chance of withdrawal symptoms.

The manufacturer recommends: “Treatment should be discontinued gradually, with a decrease of 0.125 mg bid (twice a day) every 3 days until the drug is completely withdrawn.”

There are many medications that are better than anti-anxiety drugs for lowering blood pressure. You can learn about them, along with nondrug approaches, in our Guide to Blood Pressure Treatment. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to Graedons’ People’s Pharmacy, No. BL-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website peoplespharmacy.com.

Q. Soon after I read an article you wrote that simvastatin could make your muscles ache, my muscles started to hurt. I sent a note to my doctor to ask if I should see her about it. She promptly sent me to the lab so they could draw blood for tests.

The same day the tests were run, she called and said stop the drug immediately. She also scheduled me for more tests. Within a week, the results that had been very high (over 500) were back to normal. If I had not read your article, I would not have acted promptly and could have gotten into real trouble.

A. It sounds as though you may have experienced rhabdomyolysis, a rare but dangerous complication of statin-type drugs. In this reaction, muscle begins to break down. The kidneys struggle to eliminate the breakdown products. Congratulations to you and your doctor for acting quickly to avoid a potentially life-threatening, drug-induced disaster.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website peoplespharmacy.com.

Subscribe to the Spokane7 email newsletter

Get the day’s top entertainment headlines delivered to your inbox every morning.

You have been successfully subscribed!
There was a problem subscribing you to the newsletter. Double check your email and try again, or email webteam@spokesman.com